+ Reply
Log in or Register to participate in these discussions
Bowel cancer
abbey1
4 Posts

I have had part of my bowel removed by surgery and doctor feels they got it all but wants me to take chemo for a few months. Has anyone been on the chemo pills. Lots of information on the intravenous but can't find information on the pills.

14 Replies
Essjay
2051 Posts

@abbey1 can you share what the name of the chemo medication is?

Whitelilies
2447 Posts

@abbey1 Hello Abbey…..how are you healing from your Bowel surgery? Are you able to eat as-per-usual? It will take a bit of time, for the “new/re-connect/area” to heal, and enjoy the foods, once again, that you love……go “light” for a while, if you can….ie soups, smoothies, toast, steamed veggies…..perhaps a BIT of meat…as this is hard to digest.

I did not have chemo, so I am unable to answer your question…..I am sure others, will soon chime in. (I had bowel surgery….and radiation)

Keep Hydrated!

Regards

Whitelilies

abbey1
4 Posts

Thank you for thinking of me. I had surgery and apparently they got the mass out but in a few days I will start capecitabine and prochlorperazine as a preventative measure for 6 months. Will keep you posted on my progress. Thank you for reaching out to me

MariaH
29 Posts

Hi @abbey1 and @Whitelilies … I had a lower resection w most of my rectum and some sigmoid taken out w tumour in November. In August I had taken radiation and capecitabine with no major side effects. I was told that after surgery I would require “full” chemo for 6 mos.

Happy News though! Last week I found out I had such a great response from my treatments that it will only be capecitabine for me and for only 4 months!! I am taking a larger dose of capecitabine this time - 2 weeks on and one off. So far it's day 5 and just a bit of a metallic or scalded taste in my mouth sometimes and a reminder of prickles in hands in hot water immersion. I had this last time and my body adjusted and I protected hands more and moisturized like crazy. I use a urea lotion on the feet. If you have hardwood floors in this chilly weather they will dry out your feet. Just protect them!

Also my other reaction was on the second last day my neutraphils dropped dramatically enough that I had to stop 2 days short of the full course. Another common issue is thinning hair. I already have thin hair but really it was like what I shed during pregnancies ….No biggy… Overall my response so far has been great with cape so hopeful I will avoid too many issues this time round. I really hope you can avoid severe reactions too!

What are your experiences so far?!

Whitelilies
2447 Posts
MariaH‍ Hi Maria.....I am so happy, you have had a great response to "cape"......soon the 4 months, shall fly by!
Wishing you the best!
Wishing abbey1‍ the best too, as you soon start the chemo.....
We are all here, to support you.

Feel the Support!
Whitelilies
abbey1
4 Posts

Thank you for your input. I will not be taking anything until Monday when I see pharmacist at chemo clinic. Good things to know about feelings in mouth and lotion for feet. I will keep you posted after two weeks. I really appreciate you sharing with me and GOD BLESS YOU.

abbey1
4 Posts

capecitabine

Babs1
48 Posts
Hi abbey1‍,
I too have colon cancer which was removed cleanly with no nodes affected. I was prescribed capox (capecitabine and oxylaplatin) initially as preventative, and after pathology came in, it was deemed necessary. In most, Capecitabine is generally responded to with mild side effects. At the time it was prescribed, testing for DPD deficiency prior to treatment was not part of the standard protocol. I understand that they are testing for it now in both Alberta and Ontario, but am not sure about the other Provinces, and suggest you ask your oncologist if you are not sure. DPD deficiency is often asymptomatic and is rare with the stats varying from 1 to 5% of population. With the deficiency, the capecitabine is not metabolized properly in your system resulting in it building up to toxic levels very quickly, and can cause death. I only took capecitabine for two days before it was stopped, and am permanently disabled as a result.

For full details on meds, suggest you look at their monographs. A monograph is a detailed scientific document that lists all side effects & not just the more common ones that the Cancer centres give out. The BC cancer site has them and I understand that Ontario does as well, but I haven’t checked them out.

Wish you the best of luck!
Babs
Whitelilies
2447 Posts
Babs1‍ Hello Babs...thank you for sharing.....and wishing you only the best.....
I did not know about DPD......always something new to learn......much appreciation.
Whitelilies
Gymrat
25 Posts

I’m one of those they didn’t test in Ontario. Lack of the DPD enzyme almost killed me. Ten days into my first round of Capecitebine I collapsed and spent the next 3 wks in hospital while they flushed the drug from my system. My kidney shut down. My liver developed a lesion and I developed 2 blood clots in my leg and one in my lung. The kidney function has returned to 80+ percent and the liver lesion disappeared but 15 months later I’m still on blood thinners dealing with the blood clots. That testing can be a life savers. I’m extremely lucky. My surgery was so successful that in the end I didn’t need the chemo and I’ve now been “no evidence of disease” for a year. Best of luck!

Whitelilies
2447 Posts
Gymrat‍ Hello......it is wonderful, to hear, that you are NED !(No Evidence of Disease)......gives so many of us; HOPE!
(Yes, oh my, the road to "here", had so many challenges.......BUT: here you are!!)
Celebrate - Every Day !
Whitelilies

@abbey1 I'm glad you have reached out and are asking questions. Although I have no experience with the drug you mentioned, I did a search for it on the site and found the names of a few other people who may be able to help. Would you be able to provide some insight @Cupcakes and @PS2020

Also, if you click on the tag below, it will take you to other posts where the name of your drug has also been tagged.

#capecitabine

cancertakesflight

XYZ123
23 Posts

Hi abbey1. My husband took capecitabine when he had his radiation. In his case, this was followed by surgery and then IV chemo. He was lucky in terms of side effects. Hard to say if there would have been diarrhea or not as he already had the temporary ostomy in and was adjusting to that at the time, but mostly it was the soreness in his feet and fingers that bothered him (especially feet when walking). It was really only an issue at the end of the treatment, and especially uncomfortable during the last week (week 5). Everyone is different of course. Hopefully you do OK with it, but don't be shy to report any side-effects as the odds are there could be medication to manage that too. Take care and all the best of luck!

Whitelilies
2447 Posts

@abbey1 Hello Abbey….Gentle Check in….How are you doing?

Have you completed your chemo yet?

Share…as you feel comfortable…..

Regards

Whitelilies

+ Reply